Wisconsin, 2006

Hail in Wisconsin, June 24, 2006

June 24, 2006 · NWS ARX · 1 event in 1 county or zone

The public reported penny size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

The public reported penny size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 24, 1:30 PM CST, 1 hour 56 minutes earlier.

Area forecast discussion, Jun 24, 1:30 PM CST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
230 PM CDT SAT JUN 24 2006

.SHORT TERM...THROUGH TUESDAY NIGHT

PRIMARY FOCUS WAS CENTERED ON PRECIPITATION CHANCES THROUGH SUNDAY
AND THE POTENTIAL FOR SEVERE WEATHER INTO THIS EVENING. ATTENTION
THEN TURNS TO PRECIPITATION CHANCES ASSOCIATED WITH NEXT SYSTEM TO
IMPACT THE AREA DURING THE COMING WEEK.

WATER VAPOR IMAGERY INDICATED SHORT WAVE ENERGY DROPPING
SOUTHEASTWARD FROM NORTHERN PLAINS. ENOUGH SUNSHINE HAS ALLOWED
SURFACE HEATING TO BUILD MLCAPE VALUES OF AS MUCH AS 1500J/KG. WEAK
FRONT NOTED AT THE SURFACE FROM NORTHERN WI INTO CENTRAL IOWA.
CONVECTIVE CLUSTERS DEVELOPING IN RESPONSE TO INSTABILITY AND
APPROACH OF LARGE SCALE ASCENT ASSOCIATED WITH APPROACHING SHORT
WAVE. ONE SUCH CLUSTER MOVING ACROSS CENTRAL WI...WITH ANOTHER MOVING
ACROSS SOUTHERN MINNESOTA...AND YET ANOTHER ACROSS SOUTHERN WI...
EASTERN IOWA AND NORTHERN IL.

12Z 24JUN06 MODELS CONTINUED TO BE IN FAIRLY GOOD AGREEMENT WITH
AMPLIFYING WAVE TO IMPACT THE AREA TONIGHT THROUGH SUNDAY...THUS
FORECAST CONFIDENCE WAS HIGH IN OVERALL DETAILS IN THIS TIME FRAME.
LOOKING AHEAD...STILL SOME DIFFERENCES WITH NEXT WAVE TO DROP
SOUTHWARD TUESDAY INTO WEDNESDAY...WITH NAM DEPICTING FURTHER
NORTHWARD POSITION OF CLOSED CIRCULATION.

TONIGHT...SHORTWAVE AMPLIFIES AS IT DROPS SOUTHEASTWARD INTO THE
UPPER MISSISSIPPI RIVER VALLEY REGION. AS THE WAVE APPROACHES...
COOLING ALOFT WILL MAINTAIN STEEP MID LEVEL LAPSE RATES INTO THE
EVENING...ALONG WITH MLCAPE OF 1000-1500 J/KG AND 0-6KM SHEAR OF
20-30KTS. THEREFORE...ANTICIPATING STORM MODE WILL BE MULTICELLULAR.
A FEW STORMS COULD REACH SEVERE LEVELS WITH LARGE HAIL AND DAMAGING
WIND BEING THE PRIMARY THREATS UNTIL ABOUT 03Z 25JUN06. BASED ON
FORCING SIGNALS...INCREASED RAIN PROBABILITIES INTO THE LIKELY
CATEGORY TONIGHT AND INCLUDED SEVERE WEATHER POTENTIAL THIS EVENING.

SUNDAY AND SUNDAY NIGHT...PROXIMITY OF UPPER LOW TO THE FORECAST
AREA SUGGESTS THERMODYNAMIC ENVIRONMENT REMAINS FAVORABLE FOR
CONVECTION...ESPECIALLY ACROSS NORTHEAST IOWA AND SOUTHWEST WI. IN
FACT...T-Q INDICES REACH AS MUCH AS 17C-18C SUNDAY AFTERNOON AND
EVENING. THUS...INCREASED RAIN PROBABILITIES AND AREAL EXTENT OF
CONVECTIVE POTENTIAL IN THE DATA BASE. AS SYSTEM DROPS FURTHER SOUTH
SUNDAY NIGHT...A SOUTHWARD SHIFT EXPECTED IN THE QPF...WHICH MORE
DETAIL WAS ADDED TO THE DATA BASE.

TUESDAY INTO TUESDAY NIGHT...CONFIDENCE WAS GROWING IN FORECAST
DETAILS BASED ON NAM AND GFS MOVING TOWARD BETTER CONSENSUS. SURFACE
FRONT EXPECTED TO ADVANCE INTO THE UPPER MISSISSIPPI VALLEY AS MID
LEVEL CLOSED CIRCULATION GRADUALLY MOVES SOUTHWARD FROM MANITOBA AND
ONTARIO. SHORT WAVE ENERGY IN CONCERT WITH DECENT THERMODYNAMIC
ENVIRONMENT SHOULD RESULT IN CONVECTIVE POTENTIAL...WHICH CURRENT
DATA BASE ADDRESSES. THUS...RAIN PROBABILITIES IN THE CHANCE CATEGORY
APPEAR REASONABLE...WITH TIMING MAINLY FROM AFTERNOON INTO EVENING.

.LONG TERM...WEDNESDAY THROUGH SATURDAY

WEDNESDAY...FORECAST CONFIDENCE WAS FAIRLY HIGH. THIS WAS BASED ON
GFS AND ECMWF HAVING GOOD CONSENSUS WITH REGARD TO MID LEVEL TROUGH
AND CLOSED CIRCULATION OVER THE GREAT LAKES. RAIN PROBABILITIES IN
THE CHANCE CATEGORY APPEAR REASONABLE. CONFIDENCE WAS EVEN HIGH
ENOUGH TO ADD RAIN CHANCES INTO WEDNESDAY NIGHT ASSOCIATED WITH
COLD POOL ALOFT AND RESULTANT INSTABILITY/STEEP LAPSE RATES.

THURSDAY THROUGH SATURDAY...CONFIDENCE LOWERS CONSIDERABLY IN THIS
TIME FRAME. THIS WAS A RESULT OF AFOREMENTIONED MODELS IN SIGNIFICANT
DISAGREEMENT ON TIMING EXIT OF MID LEVEL TROUGH AND BUILDING 500MB
RIDGE ACROSS THE UPPER MISSISSIPPI VALLEY. DUE TO HIGH VARIABILITY
IN MODEL SOLUTIONS...NO CHANGES WERE MADE IN THIS TIME FRAME.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

THOMPSON
Hazardous weather outlook, Jun 24, 12:52 PM CST, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
152 PM CDT SAT JUN 24 2006

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-251100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
152 PM CDT SAT JUN 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE AREA THIS
AFTERNOON AND EVENING. AN UPPER LEVEL DISTURBANCE FROM THE NORTHERN
PLAINS AND LOW PRESSURE FROM THE CENTRAL PLAINS WILL TRACK INTO THE
UPPER MISSISSIPPI RIVER VALLEY. THIS COMBINED WITH AMPLE INSTABILITY
SUGGESTS SOME STORMS COULD REACH SEVERE LEVELS...WITH LARGE HAIL AND
DAMAGING WINDS BEING THE PRIMARY THREAT. IN ADDITION...LOCALLY HEAVY
RAIN COULD CAUSE RUNOFF PROBLEMS...ESPECIALLY IN URBAN AREAS. THE
BEST TIME FOR THE SEVERE WEATHER POTENTIAL SHOULD BE THROUGH 10 PM
THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SHOWERS AND THUNDERSTORMS WILL CONTINUE ON SUNDAY. HOWEVER...WITH
WEAK WIND SHEAR AND VERY LIMITED INSTABILITY...ANY THUNDERSTORMS
WILL REMAIN BELOW SEVERE LEVELS.

ANOTHER UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA TUESDAY
THROUGH WEDNESDAY. THIS WILL DRAG A WEAK FRONTAL BOUNDARY ACROSS THE
AREA RESULTING IN A CHANCE FOR THUNDERSTORMS. IT IS TOO EARLY TO
DETERMINE IF ANY OF THESE STORMS WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS SHOULD KEEP ABREAST FOR THE LATEST UPDATES...AS IT
APPEARS ACTIVATION WILL BE LIKELY THIS AFTERNOON INTO THE EVENING.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

THOMPSON

The radar

The La Crosse radar (KARX), 52 km away, was scanning. The volume nearest the first event began at 21:26 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Trempealeau

When
June 24, 3:26 PM CST
Where
Trempealeau County, 2 mi SW of Blair
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.283, -91.267

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2006Every state in 2006This day in weather historyWarnings in Wisconsin, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5506156.